Texas, 2007

High Wind in Texas, December 10, 2007

December 10, 2007 · NWS MAF · 1 event in 1 county or zone

Strong winds in the mid levels of the atmosphere, in advance of an upper level trough of low pressure located near Baja, resulted in high winds across the Davis Mountains of southwest Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong winds in the mid levels of the atmosphere, in advance of an upper level trough of low pressure located near Baja, resulted in high winds across the Davis Mountains of southwest Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 10, 5:55 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 10, 5:55 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 AM CST MON DEC 10 2007

.AVIATION...
IFR TO LIFR CEILINGS AND VISIBILITIES TO PERSIST ACROSS AREA TAF
SITES AS SHOWERS INCREASE IN COVERAGE AND INTENSITY ACROSS THE
PERMIAN BASIN THIS MORNING. PERIODS OF FREEZING RAIN AND FREEZING
DRIZZLE ARE LIKELY AT THE KMAF AND PERHAPS KHOB TERMINALS UNTIL
18Z. AREAS OF ENHANCED PRECIPITATION...INCLUDING ISOLATED EMBEDDED
THUNDERSTORMS DUE TO POCKETS OF ELEVATED INSTABILITY...REMAIN
POSSIBLE VICINITY THE WEST TEXAS TERMINALS THROUGH THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 510 AM CST MON DEC 10 2007/

DISCUSSION...
AMPLE MID AND UPPER LEVEL MOISTURE CONTINUES TO FLOW OVERHEAD IN
ADVANCE OF AN UPPER LEVEL LOW THAT IS LOCATED JUST WEST OF THE
BAJA COAST EARLY THIS MORNING. A SHALLOW COLD AIRMASS CONTINUES TO
HANG IN PLACE ACROSS THE WESTERN LOW ROLLING PLAINS...THE PERMIAN
BASIN...THE GUADALUPE MOUNTAINS...AND PORTIONS OF THE SOUTHEASTERN
NEW MEXICO PLAINS. AREAS OF FOG AND DRIZZLE BLANKET THE REGION...
WITH THE MOST DENSE FOG IMPACTING THE GUADALUPE PASS. TEMPERATURES
REMAIN AT OR JUST ABOVE FREEZING ACROSS THE PERMIAN BASIN/WESTERN
LOW ROLLING PLAINS...AND ACROSS THE LOWER ELEVATIONS OF THE
GUADALUPE MOUNTAINS. WARMER TEMPERATURES ARE NOTED ELSEWHERE...
WITH READINGS AS WARM AS THE UPPER 30S TO LOWER 40S ACROSS THE
EDDY COUNTY PLAINS AND THE UPPER TRANS PECOS REGION. RADAR SHOWS
AN AREA OF PRECIPITATION BEGINNING TO INCREASE IN COVERAGE AND
INTENSITY ACROSS LEA COUNTY AND THE CENTRAL/NORTHERN PERMIAN
BASIN. THIS PRECIPITATION IS LIKELY ASSOCIATED WITH INCREASING
UPGLIDE AND PERHAPS SOME ENHANCED MID LEVEL LIFT MOVE OVER THESE
LOCATIONS. EVEN SOME ELEVATED INSTABILITY IS ALLOWING A FEW
LIGHTNING STRIKES TO ACCOMPANY THIS PRECIPITATION. ANTICIPATE
PRECIPITATION TO BE IN THE FORM OF FREEZING RAIN ACROSS THE
NORTHERN PERMIAN BASIN THROUGH THE MORNING...WHERE SURFACE
TEMPERATURES ARE HOVERING RIGHT AROUND FREEZING. FREEZING
FOG/DRIZZLE WILL ALSO IMPACT THESE LOCATIONS...WITH ELEVATED
SURFACES SUCH AS TREES/BRIDGES/OVERPASSES BEING THE MOST LIKELY
LOCATIONS TO BE IMPACTED BY ICE GLAZING. FREEZING RAIN AND DRIZZLE
WILL BE A LITTLE MORE QUESTIONABLE ACROSS LEA COUNTY AND THE
CENTRAL PERMIAN BASIN...WHERE SURFACE TEMPS MAY BE JUST ABOVE
FREEZING. HOWEVER...GIVEN THAT TEMPS HAVE OCCASIONALLY DROPPED TO
AROUND 32 ACROSS THESE LOCATIONS...WE HAVE DECIDED TO EXPAND THE
FREEZING RAIN/DRIZZLE ADVISORY TO ENCOMPASS MIDLAND/ECTOR/GLASSCOCK
COUNTIES...AND CONTINUE FOR LEA COUNTY THROUGH NOON. TEMPERATURES
ARE MUCH WARMER IN EDDY COUNTY...SO HAVE DROPPED THE ADVISORY
THERE.

MODELS ARE ALL IN AGREEMENT THAT SURFACE FLOW WILL BEGIN TO VEER
LATER TODAY AS THE SURFACE HIGH PRESSURE RIDGE BEGINS TO MOVE EAST
OF THE REGION...AND SURFACE TROUGHING TAKES SHAPE OVER NORTHERN
MEXICO AND FAR WEST TEXAS. THIS VEERED FLOW COMBINED WITH STRONG
WARM ADVECTION ALOFT MAY ALLOW FOR A GRADUAL RISE IN TEMPERATURES
AS THE DAY PROGRESSES. CLOUD COVER WILL HOLD TOUGH...SO DO NOT
THINK WARMING WILL BE AS PRONOUNCED AS FORECAST SOUNDINGS/MODEL
GUIDANCE INDICATES. HOWEVER...DID WARM TEMPERATURES SEVERAL
DEGREES UPWARD FROM THE PREVIOUS FORECAST. AT THIS POINT...THE
PROFILES JUST LOOK TOO WARM FOR WINTRY PRECIPITATION ACROSS THE FA
THIS AFTERNOON...SO HAVE DROPPED THE WINTER STORM WATCH AFTER 18Z.
DESPITE THE EXPECTED LACK OF SIGNIFICANT WINTER PRECIPITATION...
RAIN CHANCES DO LOOK VERY GOOD ACROSS MOST OF THE CENTRAL AND
NORTHERN CWA THROUGH TONIGHT. WILL CONTINUE LIKELY TO CATEGORICAL
POPS.

STILL ANTICIPATE ANOTHER SURGE OF COLD AIR TO MOVE SOUTHWARD
ACROSS THE TUESDAY NIGHT/WEDNESDAY MORNING. MAIN UPPER LOW WILL
HANG ACROSS THE DESERT SOUTHWEST THROUGH WEDNESDAY MORNING BEFORE
FINALLY LIFTING EAST LATE IN THE DAY. RAIN CHANCES WILL REMAIN
RATHER HIGH ACROSS MOST AREAS TUESDAY. AS THE COLDER AIR MOVES
SOUTH...THERE IS STILL THE POTENTIAL FOR A MIX OF RAIN/SNOW ACROSS
CENTRAL AND EASTERN AREAS LATE TUESDAY NIGHT AS THE SHORTWAVE
TROUGH MOVES ACROSS. AT THIS TIME...SIGNIFICANT ACCUMULATIONS DO
NOT APPEAR LIKELY IN OUR AREA.

NO CHANGES TO THE REMAINDER OF THE EXTENDED WITH THIS PACKAGE.
TEMPS SHOULD SLOWLY MODIFY THROUGH THE END OF THE WEEK...ALTHOUGH
STILL REMAINING RATHER COOL. THANKS TO WFO ABQ...LUB...AND SJT FOR
COORDINATION THIS MORNING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZING RAIN ADVISORY FROM 4 AM TO 11 AM MST THIS MORNING FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FREEZING FOG ADVISORY FROM 4 AM TO 11 AM MST THIS MORNING FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     FREEZING RAIN ADVISORY FROM 5 AM CST /4 AM MST/ EARLY THIS
     MORNING TO NOON CST /11 AM MST/ TODAY FOR THE FOLLOWING
     ZONES...ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...MARTIN...
     MIDLAND...MITCHELL...SCURRY.

&&

99
Hazardous weather outlook, Dec 10, 4:11 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 AM CST MON DEC 10 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
411 AM CST MON DEC 10 2007 /311 AM MST MON DEC 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF FREEZING RAIN AND FREEZING DRIZZLE WITH ICE ACCUMULATIONS
LESS THAN ONE QUARTER OF AN INCH ARE POSSIBLE THIS MORNING ACROSS
THE WESTERN LOW ROLLING PLAINS...MUCH OF THE PERMIAN BASIN OF WEST
TEXAS AND PORTIONS OF SOUTHEASTERN NEW MEXICO THIS MORNING.

AREAS OF FREEZING FOG ARE ALSO EXPECTED ACROSS THE GUADALUPE
MOUNTAINS OF WEST TEXAS THIS MORNING...WITH VISIBILITIES LESS
THAN ONE QUARTER OF A MILE AT TIMES ALONG HIGHWAY 62/180.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
December 10, 7:40 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency

Wind equipment at McDonald Observatory measured a peak wind gust of 58 mph during the early morning on December 10.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72736.